Hail, Fairfax
- When
- July 31, 4:48 PM EST
- Where
- Fairfax County, 0.68 mi NE of Centreville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.836, -77.410
Quarter sized hail was reported.
A stalled boundary remained over the region on the 31st. Warm and humid air ahead of the boundary caused showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stalled boundary remained over the region on the 31st. Warm and humid air ahead of the boundary caused showers and thunderstorms to develop. There was enough instability for a few thunderstorms to produce damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:53 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT TUE JUL 31 2012 .SYNOPSIS... LOW PRESSURE ALOFT AND A WARM AND HUMID AIRMASS WILL PERSIST ALONG THE EASTERN SEABOARD THIS WEEK. A WEAK COLD FRONT WILL APPROACH THE MID-ATLANTIC REGION ON WEDNESDAY. A SECOND FRONTAL BOUNDARY IS EXPECTED TO CROSS THE REGION EARLY NEXT WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... BROAD UPR TROF WILL PERSIST ALONG THE APLCNS THRU WED WITH WARM AND MOIST AMS IN THE MID-ATLC RGN. ELY LOW-LVL FLOW WILL VEER TO SELY AS WEAK SFC LOPRES DVLPS THIS AFTN IN SRN VA. WDSPRD CU FIELD HAS BEEN MAINTAINED IN MUCH OF FCST AREA OWING TO VERY MOIST AMS. TSTMS WILL CONT IN POTOMAC HIGHLANDS. ADDITIONAL SHWRS AND TSTMS WILL DVLP EWD AS THE AFTN PROGRESSES. STEEP LAPSE RATES THRU H7 AND ABUNDANT LOW-LVL MSTR WILL YIELD MDT CAPE THIS AFTN...BUT SHEAR IS VIRTUALLY NON-EXISTENT. HOWEVER... DP MSTR PROFILE AMID THESE STEEP LAPSE RATES AND RELATIVELY LOW FRZG LVLS COULD LEAD TO A DMGG WIND AND HAIL THREAT FOR ANY DP CNVCTN...AS HAS BEEN NOTED THUS FAR IN GRANT CTY WV. SHWRS WILL WANE THIS EVE...ALTHOUGH AN ISOLD SHWR MAY OCCUR OVNGT. ALTHOUGH DVLPMT OF LOW CLDS IS UNCERTAIN OVNGT...FOG SEEMS MORE CERTAIN OWING TO PERSISTENT BNDRY LYR MSTR. MINIMA IN UPR 60S-MID 70S WILL BE COMMON. WITH STAGNANT AMS...CU FIELD SHOULD DVLP QUICKLY AGAIN WED MRNG. SHWRS AND TSTMS ONCE AGAIN CAN BE XPCD DURG THE DAY ON WED WITH TROF RMNG ALONG APLCNS AND WEAK CDFNT APRCHG RGN. THERE IS SOME UNCERTAINTY AS TO THE SWD ADVCMT OF THE BNDRY DURG THE DAY...SO POPS WERE FOCUSED IN NWRN PORTION OF FCST AREA. MAXIMA IN MID-UPR 80S XPCD. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... UPPER-LEVEL AND SFC TROUGH WILL MOVE OFFSHORE THU...ALLOWING THE MID-ATLC TO DRY OUT FOR A COUPLE OF DAYS. OUTSIDE OF A WEAK SFC TROUGH THAT WILL DRIFT OVER THE AREA LATE THU INTO FRI...THE AREA SHOULD BE FAIRLY QUIET. THIS WILL ALLOW FOR A BIT OF A WARM-UP BOTH DAYS... ESPECIALLY FRI. HUMIDITY VALUES WILL NOT CHALLENGE SOME OF THE HOTTER VALUES THIS YEAR...BUT TEMPS AND HEAT INDICES WILL APPROACH THE M90S EACH AFTN. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE MAIN STORY FOR NEXT WEEKEND WILL BE THE BUILD-UP TO A FRONTAL PASSAGE ON MONDAY. A POTENT LOW PRESSURE SYSTEM WILL SWING DOWN FROM THE CANADIAN ROCKIES LATE THIS WEEK...DRAGGING ALONG THE US/CANADA BORDER THIS WEEKEND. AS THE SYSTEM APPROACHES...A LARGE BERMUDA HIGH WILL CREATE A FETCH OF WARM-MOIST AIR UP THE EASTERN SEABOARD BOTH SAT AND SUN. SHOWERS AND TSTMS OF AN ISOLATED NATURE WILL BE POSSIBLE EACH DAY THIS WEEKEND...ALONG WITH HIGHS IN THE L90S HIGHER HUMIDITY THAN IN PAST DAYS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... CIGS 3.0-4.0 KFT WILL BE MAINTAINED THIS AFTN. ELY WINDS WILL BCM VRB-LGT SLY THRU WED. WEAKLY-CAPPED AMS WILL SUPPORT SHWRS AND TSTMS THIS AFTN AND EVE. OVNGT LULL IN PCPN XPCD. ALTHOUGH LOW CIG DVLPMT IS VERY UNCERTAIN TNGT...FOG IS A PSBLTY OWING TO CONTD HIGH DEWPT TEMPS. SHWRS AND TSTMS LKLY TO DVLP AGAIN ON WED. A COUPLE OF DRY DAYS TO CLOSE OUT THE WORK WEEK...AS HIGH PRESSURE BRIEFLY BUILDS IN ACROSS THE REGION. THE WEEKEND WILL SEE THE RETURN OF MOISTURE AND CUMULUS FIELD...ALONG WITH ISOLATED TSTMS. A LOW PRESSURE SYSTEM APPROACHES FROM THE GREAT LAKES THIS WEEKEND... DRAGGING A COLD FRONT ACROSS THE AREA ON MONDAY. && .MARINE... ELY WIND WILL BCM SELY AS WEAK SFC LOPRES DVLPS IN SRN VA. LGT AND VRB WINDS XPCD THIS AFTN THRU WED MRNG BFR THEY INCR SLGTLY FROM THE S. NO HEADLINES XPCD ATTM...ALTHOUGH SLY FLOW MAY RESULT IN BRIEF GUSTS FROM CHANNELING. GENERALLY LIGHT SLY WINDS LATE THIS WEEK INTO THE WEEKEND...THOUGH SLY CHANNELING WILL OCCUR EACH AFTN/EVE. A COLD FRONT WILL THEN MOVE ACROSS THE AREA LATE MON INTO TUE OF NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && KRAMAR/GMS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1101 AM EDT TUE JUL 31 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 011000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1101 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE BLUE RIDGE MOUNTAINS. ONE OR TWO STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-011000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1101 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 425 PM EDT TUE JUL 31 2012 MDZ004-009-VAZ042-053-312115- FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-FAIRFAX VA- 425 PM EDT TUE JUL 31 2012 ...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY...LOUDOUN AND FAIRFAX COUNTIES... AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF COUNTRYSIDE...MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE LANSDOWNE...POOLESVILLE AND BOYDS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3929 7754 3930 7725 3896 7731 3900 7747 TIME...MOT...LOC 2026Z 177DEG 18KT 3904 7738 HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 427 PM EDT TUE JUL 31 2012 MDZ003-VAZ028-WVZ051>053-312115- WASHINGTON MD-MORGAN WV-JEFFERSON WV-BERKELEY WV-FREDERICK VA- 427 PM EDT TUE JUL 31 2012 ...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN...JEFFERSON... BERKELEY AND FREDERICK COUNTIES... AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF SHANGHAI...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE MARTINSBURG. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 3961 7791 3939 7787 3938 7824 3956 7827 TIME...MOT...LOC 2028Z 263DEG 14KT 3948 7814 HTS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT TUE JUL 31 2012
MDZ003-004-WVZ052-312130-
FREDERICK MD-WASHINGTON MD-BERKELEY WV-
500 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK...WASHINGTON AND BERKELEY
COUNTIES...
AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CONOCOCHEAGUE...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE LONG MEADOW...HAGERSTOWN AND MUNICIPAL
STADIUM.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3962 7754 3952 7789 3968 7799 3973 7789
3973 7761
TIME...MOT...LOC 2100Z 244DEG 10KT 3964 7784
HTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 1 NE DAYTON 39.25N 76.97W
07/31/2012 E0.88 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1201007
CJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 525 PM EDT TUE JUL 31 2012 MDZ004-005-009-010-312200- FREDERICK MD-MONTGOMERY MD-CARROLL MD-HOWARD MD- 525 PM EDT TUE JUL 31 2012 ...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY...CARROLL AND HOWARD COUNTIES... AT 525 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF DAMASCUS...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE DAMASCUS...GREEN VALLEY...NEW MARKET AND MOUNT AIRY. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3950 7723 3935 7700 3922 7726 3930 7738 TIME...MOT...LOC 2125Z 219DEG 12KT 3929 7726 HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 527 PM EDT TUE JUL 31 2012 VAZ052-053-312200- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA- 527 PM EDT TUE JUL 31 2012 ...STRONG THUNDERSTORM TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES... AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CLIFTON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE LAKE RIDGE...LORTON...BURKE...FAIRFAX AND OAKTON. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3890 7730 3867 7719 3863 7746 3879 7756 TIME...MOT...LOC 2127Z 243DEG 13KT 3875 7741 HTS
The Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Half dollar sized hail was reported near Jeffersonton.
A tree was down at the 800 block of Little Calf Pasture Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404517, 404519, 404520.